Background: Paradoxical inflammations during anti-TNF-aα therapy are defined as adverse effects such as psoriasiform skin lesions, uveitis and sarcoidosis-like granulomas induced by immune reactions, not by infectious agents. Here, we report a very rare case of the simultaneous development of sarcoidosis and cutaneous vasculitis in a patient with refractory Crohn's disease during infliximab therapy and both of which resolved spontaneously without the cessation of infliximab. Case presentation: In September 2000, 23-year old Japanese male was diagnosed with Crohn's disease. Prednisolone in combination with mesalazine was introduced at first and succeeded for almost one year. In June 2002, since his gastrointestinal symptoms relapsed and were refractory, infliximab (IFX) therapy 5 mg/kg was introduced. In February 2011, because he had repeated arthralgia almost every intravenous IFX administration, IFX was increased to 10 mg/kg under the diagnosis of a secondary failure of IFX. In December 2012, he complained of slight dry cough and an itchy eruption on both lower limbs, and he was referred to our hospital due to the appearance of bilateral hilar lymphadenopathy on chest X-ray examination. Chest computed tomogram revealed bilateral hilar lymphadenopathy and fine reticulonodular shadows on the bilateral upper lungs. Serum calcium, angiotensin-converting enzyme and soluble interleukin 2 receptor levels were not elevated, but the titer of antinuclear antibody was considerably elevated. Mycobacterium infection was carefully excluded. Trans-bronchial lung biopsy showed non-caseating epithelioid cell granulomas compatible with sarcoidosis. The skin biopsy of the right limb was diagnosed as leukocytoclastic vasculitis. The patient was diagnosed as having a series of paradoxical inflammations during anti-TNF-aα therapy. Since his paradoxical inflammations were not severe and opportunistic infections were excluded, IFX was cautiously continued for refractory Crohn's disease. Nine months later, not only his intrathoracic lesions but also his cutaneous lesions had spontaneously resolved. Conclusion: Physicians caring for patients with anti-TNF-aα therapy should know that, based on a careful exclusion of infectious agents and thoughtful assessment of the patient's possible risks and benefits, paradoxical inflammations can be resolved without the cessation of anti-TNF-aα therapy.
- Anti-tumor necrosis factor-alpha
- Paradoxical inflammation
- Propionibacterium acnes